Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 317, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 8, 2012, 6:47 PM EDT for Franklin County, Granville County, Wake County, North Carolina. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2012, 6:47 PM EDT (22:47 UTC)
- Expired
- Aug 8, 2012, 7:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Franklin County, NC, Granville County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 34 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:59 PM EDT | TSTM WND DMG | 3 Wsw Falls Lake, NC | TREE DOWN ON DURANT ROAD... TIME ESTIMATED BY RADAR |
| Aug 8, 7:09 PM EDT | TSTM WND DMG | Wake Forest, NC | TREES DOWN ON POWER LINES ON PINEVEW DRIVE... TIME ESTIMATED BY RADAR |
| Aug 8, 7:27 PM EDT | TSTM WND DMG | 1 N Knightdale, NC | TREE DOWN ACROSS KNIGHTDALE BLVD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1351 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
004
WUUS52 KRAH 082247
SVRRAH
NCC069-077-183-082345-
/O.NEW.KRAH.SV.W.0317.120808T2247Z-120808T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT WED AUG 8 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 745 PM EDT
* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF FALLS LAKE...OR 11 MILES
NORTH OF RALEIGH...MOVING SOUTHEAST AT 10 MPH. WINDS IN EXCESS OF
58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FALLS LAKE...
PURNELL...
WAKE FOREST...
THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 2 AND 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3608 7809 3582 7825 3571 7847 3565 7854
3584 7886 3587 7885 3587 7882 3593 7881
3592 7876 3598 7871 3601 7870 3603 7875
3607 7875 3607 7878 3624 7872
TIME...MOT...LOC 2246Z 317DEG 9KT 3595 7865
$$
ELLIS3 follow-up statements
287
WWUS52 KRAH 082258
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT WED AUG 8 2012
NCC069-077-183-082345-
/O.CON.KRAH.SV.W.0317.000000T0000Z-120808T2345Z/
FRANKLIN NC-GRANVILLE NC-WAKE NC-
658 PM EDT WED AUG 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WAKE...SOUTHERN GRANVILLE AND SOUTHERN FRANKLIN COUNTIES...
AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR FALLS
LAKE...OR 9 MILES NORTH OF RALEIGH...MOVING SOUTHEAST AT 10 MPH.
HAZARDS IN THE WARNING INCLUDE...
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... YOUNGSVILLE...WAKE
FOREST...LOUISBURG...ROLESVILLE...PILOT...BUNN...WENDELL...KNIGHTDALE
AND NEW HOPE.
THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 3 AND 26.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
IF ON OR NEAR FALLS LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
GET INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT
ON THE WATER IN A THUNDERSTORM!
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3608 7809 3582 7825 3571 7847 3565 7854
3584 7886 3587 7885 3587 7882 3593 7881
3592 7876 3598 7871 3601 7870 3603 7875
3607 7875 3607 7878 3624 7872
TIME...MOT...LOC 2258Z 317DEG 9KT 3593 7862
$$
ELLIS067
WWUS52 KRAH 082316
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
716 PM EDT WED AUG 8 2012
NCC077-082326-
/O.CAN.KRAH.SV.W.0317.000000T0000Z-120808T2345Z/
GRANVILLE NC-
716 PM EDT WED AUG 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANVILLE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 184 AND 191.
LAT...LON 3608 7809 3582 7826 3571 7847 3565 7854
3584 7886 3587 7885 3587 7882 3593 7880
3592 7876 3598 7871 3601 7870 3603 7875
3607 7875 3608 7868 3602 7855 3609 7854
3618 7849
TIME...MOT...LOC 2316Z 317DEG 9KT 3590 7858
$$
NCC069-183-082345-
/O.CON.KRAH.SV.W.0317.000000T0000Z-120808T2345Z/
FRANKLIN NC-WAKE NC-
716 PM EDT WED AUG 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WAKE AND SOUTHERN FRANKLIN COUNTIES...
AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR FALLS
LAKE...OR 7 MILES NORTHEAST OF RALEIGH...MOVING SOUTHEAST AT 10 MPH.
HAZARDS IN THE WARNING INCLUDE...
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...
LOUISBURG...ROLESVILLE...PILOT...BUNN...WENDELL...KNIGHTDALE AND NEW
HOPE.
THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 3 AND 26.
THIS INCLUDES INTERSTATE 440 BETWEEN EXITS 1 AND 16.
THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 419 AND 429.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3608 7809 3582 7826 3571 7847 3565 7854
3584 7886 3587 7885 3587 7882 3593 7880
3592 7876 3598 7871 3601 7870 3603 7875
3607 7875 3608 7868 3602 7855 3609 7854
3618 7849
TIME...MOT...LOC 2316Z 317DEG 9KT 3590 7858
$$
ELLIS293
WWUS52 KRAH 082330
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT WED AUG 8 2012
NCC069-183-082345-
/O.CON.KRAH.SV.W.0317.000000T0000Z-120808T2345Z/
FRANKLIN NC-WAKE NC-
730 PM EDT WED AUG 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EASTERN WAKE AND SOUTHERN FRANKLIN COUNTIES...
AT 727 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS
LOCATED NEAR FALLS LAKE...OR 7 MILES NORTHEAST OF RALEIGH...MOVING
SOUTHEAST AT 10 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...
ROLESVILLE...PILOT...BUNN...WENDELL...KNIGHTDALE AND NEW HOPE.
THIS INCLUDES INTERSTATE 440 BETWEEN EXITS 1 AND 16.
THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 419 AND 429.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3618 7849 3608 7809 3582 7826 3571 7847
3565 7854 3580 7878 3602 7854 3610 7853
TIME...MOT...LOC 2330Z 317DEG 9KT 3587 7855
$$
ELLISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:00 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 3:00 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT WED AUG 8 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. WEAK SFC HIGH PRESSURE WILL BUILD OVER THE AREA ON THURSDAY BEFORE A STRONG SFC COLD FRONT PUSHES ACROSS THE AREA FROM THE WEST LATE FRIDAY AND INTO SATURDAY. && .NEAR TERM /THROUGH THURSDAY NIGHT/... AS OF 300 PM WEDNESDAY... TONIGHT: AS ONE SHORTWAVE EXITS OFFSHORE...ANOTHER WELL DEFINED MID/UPPER LEVEL SHORTWAVE VORT OVER WVA WILL PROGRESS SLOWLY EASTWARD ACROSS NC AND VA BETWEEN 18Z TO 06 TONIGHT. STORMS HAVE FIRED QUICKLY ALONG THE LEADING EDGE OF THE DPVA ASSOCIATED WITH THIS WAVE AND IN THE STEEP LOW-LEVEL LAPSE RATES AXIS ALIGNED OVER WESTERN NC WHERE DAYTIME HEATING HAS BEEN ABATED BY THE SLOW EROSION OF LOW CLOUDS TO THE EAST. MODERATE INSTABILITY ON THE ORDER OF 2000-2500 J/KG HAS DEVELOPED AND IS EXPANDING EASTWARD AS AFTERNOON TEMPERATURES WARM UNIFORMLY INTO THE UPPER 80S...FURTHER AIDED BY MODEST MID-LEVEL LAPSE RATES BETWEEN 6.5-7.0 AS DRIER...AS SLIGHTLY COOLER AIR ALOFT SPREADS INTO THE AREA FROM THE WEST. WHILE THE DRIER AIR SHOULD LIMIT COVERAGE...ANY STORM THAT CAN ACHIEVE A DEEP UPDRAFT WILL ALSO HAVE THE POTENTIAL TO PRODUCE STRONG TO DAMAGING THUNDERSTORM WINDS...WITH SPC MESOANALYSIS INDICATING 1000 TO 1200 J/KG OF DCAPE ACROSS WESTERN NC AND VIRGINIA. STORMS HAVE EXHIBITED LITTLE EASTWARD MOVEMENT AT THIS TIME...BUT EXPECT THIS TO CHANGE AS FORCING BEGINS TO PIVOT EASTWARD. CONFIDENCE IS LOW ON HOW MUCH DOWNSTREAM DEVELOPMENT/SUSTAINMENT WE WILL SEE...WITH SOME OF THE NEW THE NEW 12Z WRF CAM MODELS NOW SHOWING A CONVECTIVE LINE/CLUSTER MOVING THROUGH THE ENTIRE FORECAST AREA THROUGH 03Z THIS EVENING. WILL INCREASE POPS THIS AFTERNOON AND EVENING WITH LIKELY POPS IN THE WEST TO CHANCE POPS EVERYWHERE ELSE. STORMS SHOULD BE OUT OF THE AREA BY OR BEFORE 06Z AS SHORTWAVE WAVE SHIFTS EAST OF THE AREA. ANY DEBRIS CLOUDINESS SHOULD DIMINISH...GIVING WAY TO MOSTLY CLEAR SKIES OVERNIGHT WITH THE POTENTIAL FOR FOG/STRATUS TO DEVELOP EARLY THURSDAY MORNING. OVERNIGHT LOWS TONIGHT 69-73. THURSDAY AND THURSDAY NIGHT: CENTRAL NC WILL LIE BETWEEN SYSTEMS/SHORTWAVE TROUGHS ON THURSDAY... AS LEAD SHORTWAVE ENERGY CURRENTLY OVER THE UPPER MIDWEST DIGS SOUTHEAST INTO THE TN VALLEY DURING THE DAY. WITH ONLY AVAILABLE FORCING IN THE MEANS OF STRONG DAYTIME HEATING...EXPECT NO MORE THAN ISOLATED POPS THURSDAY AFTERNOON...WITH MOSTLY SUNNY SKIES YIELDING FULL SUN THICKNESSES IN THE LOWER 90S. POPS WILL ACTUALLY BE ON THE INCREASE THURSDAY NIGHT/EARLY FRIDAY MORNING AS THE AFOREMENTIONED LEAD SHORTWAVE TROUGH OVER THE TN VALLEY ADVANCES EASTWARD...GETTING STRETCHED BY THE ANOMALOUSLY DEEP CLOSED MID/UPPER LOW SETTLING OVER THE GREAT LAKES/OHIO VALLEY. RENEWED WARM MOIST AIR ADVECTION WILL SUPPORT AN AREA SHOWERS OVERSPREADING CENTRAL NC FROM THE WEST/SOUTHWEST. WILL INCREASE POPS INTO THE CHANCE CATEGORY...ACROSS WESTERN AND CENTRAL PORTIONS OF THE PIEDMONT TO SLIGHT ACROSS THE FAR NE COASTAL PLAIN. MINS THURSDAY NIGHT 70 TO 75. && .SHORT TERM /FRIDAY THROUGH SATURDAY /... AS OF 250 PM WEDNESDAY... FRIDAY: A SHORTWAVE TROUGH IS EXPECTED TO DIVE SOUTH OUT OF CANADA AND DEEPEN FROM THE GREAT LAKES TO THE TN VALLEY FRIDAY AND SATURDAY...BRING THE POTENTIAL FOR A COUPLE ROUNDS OF SEVERE STORMS THIS WEEKEND. THE LATEST DAY 3 CONVECTIVE OUTLOOK FROM SPC HAS ALL OF CENTRAL IN A SLIGHT RISK ON FRIDAY. A LEAD SHORTWAVE...CURRENTLY NEAR THE DAKOTAS WILL SWING SOUTH TOWARD THE SOUTHERN APPALACHIANS THURSDAY...WITH MODELS SHOWING THE REMNANT SHEARED VORT LOBE CROSSING CENTRAL NC MID TO LATE DAY FRIDAY. SOME ONGOING WARM ADVECTION SHOWERS/STORMS WILL BE POSSIBLE OVER THE FOOTHILLS AND WESTERN PIEDMONT FRIDAY MORNING...WITH AN EASTWARD SHIFT IN ACTIVITY DURING THE DAY AS DPVA OVERRUNS A MOIST AND INCREASINGLY UNSTABLE AIRMASS OVER THE PIEDMONT AND COASTAL PLAIN. FORECAST SOUNDINGS SHOW PW VALUES APPROACHING 2 INCHES EAST OF THE TRIAD WITH CONSIDERABLE CLOUD COVER TO START THE DAY. THUS...THE DEGREE OF DESTABILIZATION WILL BE SOMEWHAT IN QUESTION...ALTHOUGH WARM ADVECTION WILL AID IN PUSHING TEMPS INTO THE UPPER 80S TO LOWER 90S...AND SREF PROBS SUGGEST 1000-2000 J/KG OF MLCAPE WILL BE ATTAINABLE. MID LEVEL FLOW WILL BE STEADILY INCREASING FROM THE WEST AS THE UPPER TROUGH DEEPENS WEST OF THE MOUNTAINS...AND 0-6KM BULK SHEAR MAY REACH 30 KTS FRIDAY AFTERNOON. UNIDIRECTIONAL DEEP LAYER FLOW SHOULD FAVOR MAINLY MULTICELL CLUSTERS AND A DAMAGING WIND THREAT. HAVE LEFT CHANCE POPS OVER THE WEST AND TRIMMED BACK POPS IN THE EAST PRIOR TO 18Z....WITH LIKELY POPS IN THE AFTERNOON. FRIDAY NIGHT THROUGH SATURDAY NIGHT: POPS SHOULD TREND DOWNWARD FRIDAY NIGHT....DEPENDING ON HOW QUICKLY CONVECTION EVOLVES FRIDAY AFTERNOON...AS THE INITIAL FORCING DEPARTS. THE COLD FRONT IS FORECAST TO BE WELL WEST OF THE MOUNTAINS OVERNIGHT AS THE MAIN TROUGH AXIS SWINGS THROUGH THE OH/TN VALLEYS. SHOWERS AND STORMS MAY BEGIN TO REDEVELOP SATURDAY MORNING AS THE FRONT AND/OR PREFRONTAL TROUGH EMERGE OVER THE WESTERN PIEDMONT. STRONG TO SEVERE CONVECTION IS POSSIBLE AGAIN ON SATURDAY AS THE FRONTAL FORCING AND STRONGER DEEP LAYER WIND FIELDS CROSS CENTRAL NC. ONGOING CONVECTION AND CLOUD COVER MAY LIMIT CAPE DEVELOPMENT AND COVERAGE OF SEVERE STORMS...BUT OVERALL COVERAGE OF CONVECTION COULD STILL BE SCATTERED TO NUMEROUS AS PW VALUES HOVER NEAR W INCHES...ESPECIALLY OVER THE COASTAL PLAIN. HIGHS SATURDAY ARE TRICKY DEPENDING ON THE TIMING OF THE FRONT/CONVECTION....BUT A STRONGER THAN NORMAL WEST TO EAST GRADIENT SHOULD BE EXPECTED...AND THE CURRENT FORECAST WILL SHOW LOW TO MID 80S WEST AND UPPER 80S EAST. MODELS HAVE SHOWN A SLOWING TREND WITH THE FRONT...AND THE 12Z IS EVEN A BIT SLOWER THAN ITS PREVIOUS RUN. THE ECMWF WOULD SUGGEST THE FRONT WILL MAKE IT ALL THE WAY TO THE COAST...BUT IF IT HANGS UP NEAR THE EASTERN PIEDMONT AND COASTAL PLAIN LIKE THE GFS SHOWS...CONVECTION MAY BE POSSIBLE WELL INTO THE OVERNIGHT PERIOD. LOWS UPPER 60S TO AROUND 70. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 230 PM WEDNESDAY... THE COLD FRONT IS EXPECTED TO MOVE TO THE COAST AND EVENTUALLY WASH OUT AS HIGH PRESSURE BRIEFLY BUILDS ACROSS THE REGION AND RELATIVELY ZONAL FLOW DEVELOPS ALOFT. DRIER AIR WITH DEWPOINTS POTENTIALLY IN THE UPPER 50S TO LOWER 60S IS FORECAST TO FILTER INTO THE AREA BEHIND THE FRONT ON SUNDAY. MODELS SHOW A SHORTWAVE CROSSING THE MIDWEST AND APPALACHIANS LATE MONDAY OR TUESDAY...THOUGH ITS UNCERTAIN HOW QUICKLY THE POST-FRONTAL AIRMASS WILL RECOVER BY THEN. WE WILL KEEP POPS AT SLIGHT CHANCE DURING THE AFTERNOON HOURS THROUGH THE PERIOD...WITH HIGHS RETURNING TO AROUND NORMAL BY MIDWEEK. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 150 PM WEDNESDAY... SLOW WEST TO EAST EROSION OF LOW CLOUDS STILL HAS KRWI AND KFAY HANGING ON TO SOME MVFR CEILINGS FOR THE MOMENT...BUT EXPECT CEILINGS TO IMPROVE TO VFR VERY SOON. THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING...AN UPPER LEVEL DISTURBANCE WILL PROGRESS EAST THROUGH CENTRAL NC THROUGH 06Z TONIGHT...PROVIDING AMPLE LIFT TO SUPPORT SCATTERED SHOWERS AND STORMS. IN FACT...SOME OF THE NEWER MODEL GUIDANCE FILTERING IN SUGGESTS CONVECTION COULD BE MORE WIDESPREAD AND COULD POSSIBLY IMPACT ALL TAF SITES BETWEEN 18Z IN THE WEST...TO AROUND 03Z ACROSS THE EAST/SOUTHEAST. FOR NOW WILL INCLUDE THUNDER AT KINT AND KGSO ONLY...AND WILL MONITOR LATEST RADAR TRENDS BEFORE ADDING THE MENTION OF THUNDER AND ASSOCIATED SUB-VFR CONDITIONS TO ANY OTHER TAF SITES. DEBRIS CLOUDINESS SHOULD CLEAR/SCATTER OUT BY MIDNIGHT...GIVING WAY TO MOSTLY CLEAR SKIES. WITH LIGHT SOUTHERLY WINDS AND CONTINUED HIGH DEWPOINTS IN THE LOWER 70S...THERE IS THE POTENTIAL FOR SOME FOG/STRATUS...ESPECIALLY IN THE EAST WHERE NEAR SURFACE MOISTURE IS HIGHER. ANY STRATUS/FOG SHOULD LIFT VERY QUICKLY THURSDAY MORNING(BY 13-14Z) WITH PREDOMINATELY VFR CONDITIONS AND ONLY ISOLATED SHOWER/STORMS POSSIBLE. A STRONGER MID LEVEL TROUGH AND ASSOCIATED SURFACE BOUNDARY WILL BRING INCREASING CHANCES FOR SHOWERS AND T-STORMS LATE THURSDAY NIGHT/FRIDAY MORNING...CONTINUING FRIDAY AFTERNOON INTO FRIDAY NIGHT AND POSSIBLY LINGER INTO THE COASTAL PLAIN THROUGH SATURDAY MORNING. A TRANSITION TO A MORE TRANQUIL WEATHER PATTERN ANTICIPATED FOR SUNDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...BLS LONG TERM...BLS AVIATION...CBL
Hazardous weather outlook, Aug 8, 3:50 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 350 PM EDT WED AUG 8 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-092000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 350 PM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE SEVERE THUNDERSTORM WIND GUSTS UP TO 60 MPH. HAIL UP TO THE SIZE OF PENNIES ARE ALSO POSSIBLE .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND FRIDAY NIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Aug 8, 6:09 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
609 PM EDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 2 SE INGLESIDE 36.16N 78.28W
08/08/2012 FRANKLIN NC FIRE DEPT/RESCUE
MULTIPLE REPORTS OF WIRES DOWN IN LOUISBURG INCLUDING
MALCOLM NEAL PATH AND RIDGE ROAD. TIME ESTIMATED BY
RADRAR.
&&
EVENT NUMBER RAH1200839
BLAESSpecial weather statement, Aug 8, 6:26 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT WED AUG 8 2012
NCZ010-011-026>028-082330-
EDGECOMBE-FRANKLIN-HALIFAX-NASH-WARREN-
626 PM EDT WED AUG 8 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WARREN...HALIFAX...
FRANKLIN AND EDGECOMBE COUNTIES THROUGH 730 PM EDT...
AT 626 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
SOUTH OF AIRLIE...OR ABOUT 16 MILES WEST OF HALIFAX...MOVING EAST AT
10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HALIFAX.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 127 AND 173.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3611 7723 3600 7741 3582 7735 3580 7747
3568 7766 3583 7775 3587 7783 3573 7820
3587 7828 3602 7854 3618 7850 3616 7842
3630 7828 3654 7790 3651 7788 3648 7764
3641 7755 3632 7757 3632 7744 3621 7739
TIME...MOT...LOC 2226Z 262DEG 8KT 3626 7785
ELLISSpecial weather statement, Aug 8, 6:33 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT WED AUG 8 2012
NCZ025-041-082330-
DURHAM-WAKE-
633 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE AND DURHAM COUNTIES
THROUGH 730 PM EDT...
AT 633 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF PURNELL...OR ABOUT 5 MILES SOUTH OF CREEDMOOR...MOVING EAST
AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PURNELL.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 3 AND 20.
THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 6 AND 11.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3598 7844 3594 7839 3593 7835 3591 7835
3587 7828 3581 7826 3577 7834 3594 7896
3600 7886 3604 7878 3607 7875 3608 7868
TIME...MOT...LOC 2233Z 291DEG 4KT 3604 7871
ELLISSpecial weather statement, Aug 8, 6:34 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
634 PM EDT WED AUG 8 2012
NCZ041-082315-
WAKE-
634 PM EDT WED AUG 8 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN WAKE COUNTY
THROUGH 715 PM EDT...
AT 633 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTHWEST OF PURNELL...OR ABOUT 10 MILES SOUTH OF CREEDMOOR...MOVING
SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PURNELL...AND FALLS
LAKE.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 3 AND 26.
WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT
IN MINOR FLOODING AND PONDING OF WATER ON AREA ROADWAYS. MOTORISTS
ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3598 7844 3594 7839 3592 7835 3571 7851
3584 7884 3593 7880 3592 7876 3598 7871
3601 7870 3603 7872 3603 7875 3608 7873
3607 7868
TIME...MOT...LOC 2233Z 308DEG 7KT 3598 7866
VINCENTLocal storm report, Aug 8, 6:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
639 PM EDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG 3 NW BADIN 35.44N 80.14W
08/08/2012 STANLY NC 911 CALL CENTER
TREE DOWN ON A HOUSE... TIME ESTIMATED BY RADAR
&&
EVENT NUMBER RAH1200840
SECLocal storm report, Aug 8, 6:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG 1 N BADIN LAKE 35.47N 80.08W
08/08/2012 MONTGOMERY NC 911 CALL CENTER
TREE DOWN... TIME ESTIMATED BY RADAR
&&
EVENT NUMBER RAH1200841
SECThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:48 PM EDT | Special Weather Statement | RAH | Forsyth | 42 min |
| Aug 8, 1:17 PM EDT | Special Weather Statement | RAH | Forsyth | 58 min |
| Aug 8, 1:31 PM EDT | Areal Flood Advisory | RAH | Forsyth | 63 min |
| Aug 8, 1:59 PM EDT | Special Weather Statement | RAH | Forsyth | 61 min |
| Aug 8, 2:11 PM EDT | Special Weather Statement | RAH | Guilford | 64 min |
| Aug 8, 2:34 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 56 min |
| Aug 8, 2:54 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 66 min |
| Aug 8, 3:06 PM EDT | Areal Flood Advisory | RAH | Guilford | 73 min |
| Aug 8, 3:43 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Randolph | 62 min |
| Aug 8, 4:29 PM EDT | Special Weather Statement | RAH | Vance, Warren | 61 min |
| Aug 8, 4:30 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 60 min |
| Aug 8, 4:32 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Vance, Warren | 58 min |
| Aug 8, 4:52 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Moore, Richmond, Stanly | 53 min |
| Aug 8, 5:09 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee | 66 min |
| Aug 8, 5:25 PM EDT | Areal Flood Advisory | RAH | Lee | 107 min |
| Aug 8, 5:32 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 58 min |
| Aug 8, 5:34 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance, Warren | 56 min |
| Aug 8, 5:43 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 62 min |
| Aug 8, 5:43 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 62 min |
| Aug 8, 5:51 PM EDT | Special Weather Statement | RAH | Durham, Granville | 54 min |
| Aug 8, 6:07 PM EDT | Special Weather Statement | RAH | Anson, Cumberland, Hoke, Richmond, Scotland | 53 min |
| Aug 8, 6:19 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Richmond, Stanly | 3 hr |
| Aug 8, 6:26 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Halifax, Nash, Warren | 64 min |
| Aug 8, 6:33 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| Aug 8, 6:34 PM EDT | Special Weather Statement | RAH | Wake | 41 min |
| Aug 8, 7:11 PM EDT | Special Weather Statement | RAH | Scotland | 49 min |
| Aug 8, 7:21 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wilson | 54 min |
| Aug 8, 7:34 PM EDT | Areal Flood Advisory | RAH | Wake | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.